​Secretory Pituitary Tumours

Pituitary tumours (adenomas) are abnormal growths on the pituitary gland (gland controlling the growth and development of the body). Secreting pituitary tumours are those which secrete hormones, causing hormonal imbalance in the body.

The exact cause of pituitary tumours is unclear. However they may be caused by changes in the genes which lead to abnormal growth of tissues on the pituitary gland. Tumour growth can occur at any age, but they are usually more prevalent in older age.

Secreting tumours include:

  • Prolactinoma is pituitary tumour which causes over-production of the hormone prolactin 

  • Growth hormone-secreting tumour leads to acromegaly and gigantism

  • Adrenocorticotropic hormone-secreting (ACTH) tumour produces adrenocorticotropin, which stimulates the adrenal glands to produce hormone cortisol resulting in Cushing’s Syndrome​

  • Thyroid stimulation hormone (TSH) - secreting tumours causes over-production of the thyroid-stimulating hormone which triggers the thyroid gland to make too much of the hormone thyroxine​

Symptoms generated by secreting pituitary tumours greatly depend on the hormone it secretes. Over production of certain hormones lead to different disorders each exhibiting their own set of symptoms.

Symptoms due to prolactinoma:

In women:

  • Irregular or lack of menstrual periods

  • Milky discharge from the breast in the absence of pregnancy and breastfeeding

In men:

Symptoms due to growth hormone-secreting tumour:

  • Enlarged hands and feet

  • Excess sweating

  • High blood sugar

  • Heart problems

  • Joint pain 

  • Increased body hair

  • Misaligned teeth

Symptoms due to adrenocorticotropic hormone-secreting (ACTH) tumour:

  • Facial roundness

  • Fat accumulation around the midsection and upper back

  • High blood pressure

  • High blood sugar

  • Development of hump between the shoulder blades

  • Muscle weakness

  • Bruising

  • Stretch marks

  • Anxiety, depression​ and irritability

  • Thinning of your skin

Symptoms due to thyroid stimulation hormone (TSH)-secreting tumours:

  • Unexplainable weight loss

  • Rapid or irregular heartbeat

  • Frequent bowel movement

  • Sensitivity to temperature

  • Nervousness or irritability

If you notice any of the above mentioned symptoms, visit a doctor at the Internal Medicine Service Line at the Aga Khan University Hospital, to determine if the underlying cause of these symptoms is a pituitary tumour. 

Your time with your doctor maybe limited, so make sure to prepare for your visit beforehand. Here are some tips to help get you started.

Your diagnoses will start off with a discussion with your doctor about your symptoms and your medical history, followed by a physical exam. If your doctor suspects the presence of a pituitary tumour, more tests may be conducted, including:

  • Blood and urine test to determine the level of certain hormones in your blood 

  • Computerized Tomography (CT) or Magnetic Resonance Imaging (MRI) scan of the brain for a clear image to be studied by your doctor to determine the size and location of the tumour

  • Vision testing to determine the effects of the tumour on your sight ​

The presence of pituitary tumours can be uncomfortable for you. Fortunately, pituitary tumours are often effectively treatable alleviating your symptoms so you can lead a normal life. 

Treatment for prolactinoma:

Prolactinomas can be treated with oral medication. The drugs prescribed help lower the prolactin levels and often reduce the tumour. If in case, drug therapy in ineffective, you may have to undergo surgery. In rare cases, radiation therapy is also used.

Treatment for growth hormone-secreting tumour:

The best treatment for acromegaly is surgery which involves the removal of tumour through the nasal cavity using small instruments and a camera (transsphenoidal microsurgery). If the tumour is too large, the tumour may have to be removed by opening a section of the skull (craniotomy).

If the tumour is not completely removed by the surgery, your doctor may prescribe medications or radiation therapy.

Treatment for adrenocorticotropic hormone-secreting (ACTH) tumour:

Effective treatment for ACTH tumour involves transsphenoidal microsurgery which has a success rate of 90% when performed by an experienced surgeon. If surgery fails to work or the tumour regrows, radiation therapy and medications may be the next treatment option.

Treatment for thyroid stimulation hormone (TSH)-secreting tumours:

Transsphenoidal microsurgery usually ensures completely removal of the tumour, unless the tumour is large. Medications and radiation therapy follows surgery in case of bigger tumours

The Aga Khan University Hospital offers various support services to help with managing or recovering from the disease or condition. These include but are not limited to nutrition, physiotherapy, rehabilitation, specialized clinics and some patient support groups. Your doctor or nurse will advise you accordingly.
 
The Aga Khan University Hospital offers financial assistance to those who are in need and fulfil the eligibility criteria. For further information, you can contact the Patient Welfare Department. You can find the contact number of the Patient Welfare Department in the 'Important Numbers' section on the website homepage.
 
The financial counselling staff is available during office hours, at the main PBSD (Patient Business Services Department), to answer your financial queries on treatments' costs and authorize admissions on partial deposit as per hospital policies allow. The financial counsellor in the emergency room is open 24/7. You can find the contact number of the Patient Business Services in the 'Important Numbers' section on the website homepage.

Your doctor and or nurse will give you specific instructions about the prescribed medication. Please ensure that you take or use the prescribed medicine as advised. It can be dangerous to your health if you self-prescribe. Please inform the doctor or nurse beforehand if you have experienced any adverse reactions to any medications in the past. If you experience any symptoms of drug poisoning, overdose or severe reaction please contact the Pharmacy Service at The Aga Khan University Hospital immediately. You can find the contact number of the Pharmacy Services in the 'Important Numbers' section on the website homepage.




The information provided on our website is for educational purposes and not intended to be a substitute for medical advice, diagnosis or treatment. You should always seek the advice of your doctor or other healthcare professional provider.